Further worrying signals are coming out of the United States that the impotence wonder drug Viagra may cause serious, long term complications.
The American Academy of Ophthalmology warned last May that the drug can cause retinal dysfunction if taken in high doses, and will affect vision for some hours. Some men have reported seeing the world through a blue tinge after taking the drug.
One clinical study showed it could affect retinal function for five hours or more, although it is too soon to know if permanent damage is caused. People with eye diseases, such as macular degeneration or retinitis pigmentosa, have been warned to use the drug with caution, and at the lowest dose possible.
It's already been noted that Viagra (sildenafil citrate) causes headaches, facial flushing and indigestion, but Dr Joseph Mercola, medical director of the Optimal Wellness Center in Illinois, warns that much worse will follow. "The best one can hope for is that this drug will not hurt you seriously. There is no way that this drug will not have some serious, as yet undiscovered, complications," he writes in the Townsend Letter for Doctors and Patients.
The drug, manufactured by Pfizer, was approved for use in the US at the end of March. At the time, the American drug regulator, the Food and Drug Administration (FDA), warned that men who took Viagra with nitrate heart medications such as nitroglycerin patches or sublingual tablets could suffer a significant drop in blood pressure (Townsend Letter for Doctors and Patients, July 1998).
Early indications from the British government suggest that Viagra will not be made available on prescription in the UK. Instead it will be issued only by hospital clinicians who have determined whether a patient has a history of impotence and would benefit from the drug.